Alert archive / Maine / Storm Warnings in 2017

Storm Warning 1, NWS Caribou, ME

January 10, 2017

NWS Caribou, ME issued this storm warning at Jan 10, 2017, 2:43 PM EST. It took effect at Jan 10, 2017, 10:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 2:43 PM EST (19:43 UTC)
In effect from
Jan 10, 2017, 10:00 PM EST
Expired
Jan 11, 2017, 8:42 AM EST
In force
11 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

478 
WHUS71 KCAR 101943
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
243 PM EST TUE JAN 10 2017

ANZ050>052-111015-
/O.UPG.KCAR.GL.W.0005.170111T0000Z-170111T1600Z/
/O.NEW.KCAR.SR.W.0001.170111T0300Z-170111T1400Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
243 PM EST TUE JAN 10 2017

...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST
WEDNESDAY. THE GALE WARNING IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTH WINDS 25 TO 35 KT WITH GUSTS UP TO 50 
  KT. SEAS 14 TO 19 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$

VJN
3 follow-up statements
296 
WHUS71 KCAR 110250
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
950 PM EST TUE JAN 10 2017

ANZ050>052-111100-
/O.CON.KCAR.SR.W.0001.170111T0300Z-170111T1400Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
950 PM EST TUE JAN 10 2017

...STORM WARNING REMAINS IN EFFECT UNTIL 9 AM EST WEDNESDAY...

* WINDS AND SEAS...SOUTH WINDS 25 TO 35 KT WITH GUSTS UP TO 50 
  KT. SEAS 13 TO 18 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$
273 
WHUS71 KCAR 110847
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
347 AM EST WED JAN 11 2017

ANZ050>052-111400-
/O.CON.KCAR.SR.W.0001.000000T0000Z-170111T1400Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
347 AM EST WED JAN 11 2017

...STORM WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WINDS AND SEAS...SOUTH WINDS 30 TO 40 KT WITH GUSTS UP TO 55 
  KT. SEAS 12 TO 17 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$
628 
WHUS71 KCAR 111342
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
842 AM EST WED JAN 11 2017


ANZ050-112100-
/O.CAN.KCAR.SR.W.0001.000000T0000Z-170111T1400Z/
/O.NEW.KCAR.GL.W.0006.170111T1342Z-170111T2100Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
842 AM EST WED JAN 11 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
STORM WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...SOUTH WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT.
  SEAS 11 TO 16 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ051-052-112100-
/O.CAN.KCAR.SR.W.0001.000000T0000Z-170111T1400Z/
/O.NEW.KCAR.SC.Y.0005.170111T1342Z-170111T2100Z/
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
842 AM EST WED JAN 11 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
STORM WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...SOUTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT.
  SEAS 10 TO 15 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this storm warning went out at Jan 10, 6:25 AM EST, 8 hours 18 minutes earlier.

Area forecast discussion, Jan 10, 6:25 AM EST, 8 hours 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
625 AM EST Tue Jan 10 2017

.SYNOPSIS...
Arctic high pressure will move east of the region early today. A
warm front will approach later today then move north of the
region on Wednesday. Low pressure will track northwest of the
region Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
630am update...No changes.

Previous discussion...
The high will gradually erode today with steadily rising
temperatures through the day and tonight. The Arctic air will be
attacked at the lower levels by an evolving coastal front which
is currently developing in the Gulf of Maine towards the Down East
coast. This feature will gradually pivot northwestward today with
increasing low clouds, warmer temperatures and a few snow showers
due to low level instability. Meanwhile, clouds will also thicken
due to warming aloft in advance of the warm front extending
eastward from low pressure in Iowa. This low will track towards
James Bay by later tonight and the warm front will track across
the forecast area tonight. The warm front will cause snowfall
amounts of one to four inches north of a line from Dover-Foxcroft
to Houlton. The higher end of the range will be in terrain over
1000ft. The rain/snow line will be moving towards the Saint John
Valley by daybreak. Have issued a Winter Weather Advisory where
the snow is expected. The snowfall itself falls under the usual
advisory criteria. The bigger concern is rainfall hitting surfaces
chilled by the recent Arctic outbreak. This may be an issue
tonight as far south as Bangor and the advisory may need to be
extended southward. It's not classical freezing rain with a warm
layer aloft and there's no cold air damming in this
situation...it's just a matter of the very cold ground surfaces.
The warm air will progress quite quickly tonight on the strength
of a very strong LLJ that will reach nearly 75kts at H925 along
the coast. The mixing layer is fairly deep and some gusts over 55
mph look possible towards Eastport and Lubec by late tonight. It
is possible that the wind advisory issued will need an upgrade to
a high wind warning due to the mixing depth. Power outages seem quite
probable along the coast tonight with the forecast wind speeds.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A warm front will cross the region early Wednesday with a wintry
mix transitioning to rain across northern areas, with rain across
the remainder of the forecast area. Precipitation then ends during
the afternoon with mostly cloudy skies across northern areas and
decreasing clouds Downeast. Gusty winds are also expected early
Wednesday, with gusts of 30 to 35 mph inland from the coast with
gusts up to around 50 mph along the Downeast coast. Another low
will begin to lift northeast from the Great Lakes region Wednesday
night. This low could begin to bring a light wintry mix to
northern areas later Wednesday night with a chance of rain
Downeast, though how rapidly this area of precipitation moves east
is still uncertain. The low will cross northern Maine Thursday
with the light wintry mix transitioning to rain across northern
areas, with rain across the remainder of the forecast area. Rain
diminishes early Thursday night. A strong cold front will then
begin to cross the region later Thursday night with precipitation
transitioning to snow showers across the north and mountains.
Temperatures will be at above normal levels Wednesday/Thursday.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The cold front will cross the region Friday with a chance of snow
showers across mostly the north and mountains. High pressure then
builds across the region Saturday/Sunday with partly cloudy to
mostly clear skies. Uncertainty then exists regarding whether a
potential low tracks east toward the region later Monday with a
chance of snow. Temperatures are expected to be at above normal
levels early Friday in advance of the cold front. Temperatures
are expected to be at below normal levels Saturday/Sunday, with
near normal level temperatures Monday.
&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions are expected for all sites except BHB
and along the coast towards Machias. These terminals will have
MVFR cigs this morning. These cigs will move north all day and
cover all sites by evening. Tonight, snow will create IFR cigs
north of HUL while MVFR cigs remain along the coast. Snow will
change to rain...but this may mean icy rwy surfaces after recent
cold air. LLWS will become an issue later tonight for all
terminals with winds reaching as much as 70 kts at FL020 on the
coast. The coastal terminals could see gusts towards 45 kts later
tonight. Fog is a threat at GNR later in the night.

SHORT TERM: IFR/LIFR conditions are expected early Wednesday along
with gusty south to southwest winds and possible low level wind
shear. A wintry mix will transition to rain across northern areas
early Wednesday, with rain across the remainder of the region.
Occasional MVFR conditions are then possible across mostly the
north and mountains later Wednesday into Wednesday night.
Conditions will lower to IFR/LIFR levels Thursday with a wintry
mix transitioning to rain across northern areas with rain across
the remainder of the region. MVFR/IFR conditions are then expected
early Thursday night, with occasional MVFR conditions later
Thursday night. Occasional MVFR conditions are possible across
mostly the north and mountains Friday. Otherwise, generally VFR
conditions are expected across the region Friday into Saturday.
Gusty west to northwest winds are also expected Friday.
&&

.MARINE...
NEAR TERM: Will leave the gale in place as advertised, but a few
gusts could reach 50 kts late tonight. In coordination with the
Gray office, opted not to upgrade to a storm warning. Seas are
expected to reach 15 by late night.

SHORT TERM: A Gale Warning is in effect for the waters through
Wednesday morning, with a few gusts possibly approaching storm
force. Small craft advisory level conditions are then expected
Wednesday afternoon into Thursday night. Visibilities will be
reduced in rain early Wednesday, then again Thursday into
Thursday night.
&&

.TIDES/COASTAL FLOODING...
An astronomical high tide will occur at 3am for Bar Harbor. This is
expected to coincide with quickly building southerly winds and
seas. The result will likely be some minor splashover and erosion
at the usually susceptible coastal sites such as the Deer Isle
Causeway, Seawall Road, Schoodic Point and Machias.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Wednesday for MEZ001>006-010.
     Wind Advisory from 11 PM this evening to 10 AM EST Wednesday
     for MEZ029-030.
MARINE...Gale Warning from 7 PM this evening to 11 AM EST Wednesday for
     ANZ050>052.
&&

Near Term...MCW
Short Term...Norcross
Long Term...Norcross
Aviation...MCW/Norcross
Marine...MCW/Norcross
Tides/Coastal Flooding...MCW
Hazardous weather outlook, Jan 10, 4:20 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
420 AM EST TUE JAN 10 2017

MEZ029-030-110930-
COASTAL HANCOCK-COASTAL WASHINGTON-
420 AM EST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS ALSO CONCERN ABOUT MINOR COASTAL FLOODING DUE TO A HIGH
ASTRONOMICAL TIDE THAT WILL COINCIDE WITH RAPIDLY STRENGTHENING
WINDS AND SEAS. THE TIDE WILL BE NEAR 3 AM TONIGHT.  SOME MINOR
OVERWASH IS EXPECTED AT THE USUAL SUSCEPTIBLE LOCATIONS SUCH AS
THE SEAWALL ROAD AND EROSION MAY OCCUR AT ROGUE BLUFFS ALONG THE
WASHINGTON COUNTY COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-010-110930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
420 AM EST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-031-032-110930-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
420 AM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...INTERIOR DOWNEAST MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-110930-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
420 AM EST TUE JAN 10 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:24 AM ESTWind AdvisoryCARHancock, Washington11 hr
Jan 10, 4:34 AM ESTWinter Weather AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset29 hr
Jan 10, 3:10 PM ESTHigh Wind WarningCARHancock, Washington19 hr
Jan 10, 3:10 PM ESTWind AdvisoryCARHancock, Penobscot, Washington19 hr
Jan 10, 6:50 PM ESTCoastal Flood StatementCARHancock, Washington15 hr

Nearby

Storm Warnings in Maine, 2017Every storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.